Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 48, NWS Charleston, WV

June 2, 2016Cabell County, Mason County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2016, 4:00 PM EDT for Cabell County, Mason County, Putnam County, West Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2016, 4:00 PM EDT (20:00 UTC)
Expired
Jun 2, 2016, 4:20 PM EDT
In force
20 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cabell County, WV, Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 39 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS51 KRLX 022000
SVRRLX
WVC011-053-079-022030-
/O.NEW.KRLX.SV.W.0048.160602T2000Z-160602T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
400 PM EDT THU JUN 2 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PUTNAM COUNTY IN WESTERN WEST VIRGINIA...
  SOUTHWESTERN MASON COUNTY IN WESTERN WEST VIRGINIA...
  NORTHEASTERN CABELL COUNTY IN CENTRAL WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 400 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUFFALO...OR 9
  MILES WEST OF WINFIELD...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WINFIELD...HURRICANE...ELEANOR...BUFFALO...TEAYS VALLEY...BANCROFT AND
  FRAZIERS BOTTOM.

THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 33
AND 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3856 8220 3866 8211 3860 8176 3838 8197
TIME...MOT...LOC 2000Z 292DEG 22KT 3855 8205 

HAIL...1.00IN
WIND...60MPH
 
$$

14
1 follow-up statement
800 
WWUS51 KRLX 022020
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EDT THU JUN 2 2016

WVC011-053-079-022029-
/O.CAN.KRLX.SV.W.0048.000000T0000Z-160602T2030Z/
PUTNAM WV-MASON WV-CABELL WV-
420 PM EDT THU JUN 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PUTNAM...SOUTHWESTERN
MASON AND NORTHEASTERN CABELL COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3856 8220 3866 8211 3860 8176 3838 8197
TIME...MOT...LOC 2016Z 292DEG 22KT 3850 8191 

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:10 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 2, 2:10 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
210 PM EDT THU JUN 2 2016

.SYNOPSIS...
Front stalls across the area tonight with unsettled weather
lingering into the weekend. Weather pattern stabilizes by early
next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Showers and thunderstorms on the increase across the forecast area
this afternoon. Cold front currently nearing KCMH-KCVG line. That
front does not have a whole lot of push behind it, so will
gradually sink into forecast area today and tonight...eventually
stalling out along or south of I-64. Decent instability developed
this morning with some sun...and still a few pockets of sunshine
will drifting around this afternoon. Currently seeing about
1000j/kg CAPE in the Ohio River Valley with 500-1000j/kg across
the eastern CWA. However, little to no shear will keep storms
from becoming very organized. This also leads to slow storm
movement, making heavy rainfall likely in any of the stronger
showers and storms. Flash flood guidance is running pretty high so
widespread water concerns are not expected. However with
precipitable water values from 1.5-2.0 inches localized issues
cannot be ruled out, especially in urban and poor drainage areas.

Have thunder tapering off late this evening, with POPs hitting a
minimum overnight. However kept mostly chance pops going all night
with the cold front sinking in and stalling. Areas of fog are
likely tonight where evening showers/storms leave pockets of
higher moisture. Have POPs and thunder back on the increase
Friday even though we will not see any strong solar heating.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
An active period for weather with plenty of precipitation moving
through the area. Overall pattern has an upper level trough
digging sharply south over Il and will slowly move eastward. High
theta-e air will be lofted northward along and ahead of an upper
level jet which will put our forecast area under high chance for
PoPs. Given high moisture content and instability, we may have to
watch for water issues under any storms that do form.

A cold front will finally drive drier air into the region Sunday
night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Larger system that affected the region over the weekend should
slowly be pulling east of the area by Monday. A nice large ridge
builds in behind the upper level trough for quieter weather
through the majority of next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Messy aviation forecast evolving across the forecast area this
afternoon. Showers and thunderstorms are on the increase, however
its very difficult to time any individual cell to a TAF site. Will
likely need to amend through the afternoon as timing and path of
tshowers becomes more clear. IFR would be possible in any of the
cells.

Will still have some showers around tonight, but not as widespread
as today. However, think areas of dense fog will be likely and
included IFR at all TAF sites in the pre-dawn.

Showers and storms will linger through the remainder of the TAF
period...with the best chance near the front which should be
nearly stalled across the southern CWA.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Variable conditions expected with showers and
storms. Timing and density of fog may vary tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    M    M    M    M    M    M    H    H    H    H    M
HTS CONSISTENCY  H    M    M    M    M    M    H    H    H    H    H    M
BKW CONSISTENCY  H    M    M    M    M    M    M    M    H    M    M    M
EKN CONSISTENCY  H    M    M    M    M    M    M    M    H    H    M    M
PKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    M

AFTER 18Z FRIDAY...
IFR possible in showers and thunderstorms into the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/MZ/30
NEAR TERM...MZ
SHORT TERM...JW
LONG TERM...JW
AVIATION...MZ
Hazardous weather outlook, Jun 2, 3:04 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT THU JUN 2 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-031915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
304 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WARM AND VERY MOIST ATMOSPHERE WILL TRIGGER SHOWERS AND
STORMS...MAINLY THIS AFTERNOON AND EVENING. SOME OF THE STORMS
WILL CONTAIN HEAVY DOWNPOURS. IF THE STORMS BECOME WELL ORGANIZED
AND TRAIN OVER THE SAME AREA...THIS MAY LEAD TO SOME WATER
PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CONTINUED AWARENESS FOR HIGH WATER AS MORE MOISTURE MOVES THROUGH
THE AREA OVER THE WEEKEND. TIMING AND PLACEMENT OF STORMS
DIFFICULT TO DETERMINE AT THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 2:03 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT THU JUN 2 2016

KYZ101-OHZ075-076-083>087-WVZ007>009-016-017-021915-
GREENUP-VINTON-WASHINGTON-LAWRENCE-GALLIA-MEIGS-JACKSON-ATHENS-MASON-
JACKSON-ROANE-WIRT-WOOD-
203 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORMS WILL AFFECT EASTERN GREENUP...SOUTHWESTERN
WASHINGTON...LAWRENCE...GALLIA...SOUTHEASTERN ATHENS...SOUTHEASTERN
JACKSON...MEIGS...NORTHWESTERN ROANE...WESTERN WIRT...WESTERN
WOOD... MASON AND JACKSON COUNTIES...

AT 200 PM EDT...STRONG THUNDERSTORMS WERE 10 MILES SOUTHWEST OF RIO
GRANDE AND ALONG THE OHIO RIVER...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...ASHLAND...PORTSMOUTH...IRONTON...BELPRE...POINT PLEASANT...
GALLIPOLIS...RIPLEY...SPENCER...COAL GROVE...POMEROY...OAK HILL...RIO
GRANDE...ELIZABETH...RACINE...COOLVILLE...RUTLAND...LAKE VESUVIUS...FORKED
RUN STATE PARK AND VIENNA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 130 AND 176.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 10.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.  ALLOW EXTRA TIME FOR TRAVEL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3875 8288 3859 8285 3857 8281 3860 8274
      3868 8276 3868 8270 3875 8270 3875 8266
      3885 8265 3886 8276 3944 8159 3882 8126
      3859 8223 3860 8226 3857 8229 3849 8265
      3850 8267 3847 8272 3845 8280 3873 8298
TIME...MOT...LOC 1800Z 240DEG 48KT 3875 8248

21
Special weather statement, Jun 2, 3:11 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT THU JUN 2 2016

KYZ102-103-105-OHZ086-087-WVZ005>007-014-022045-
BOYD-CARTER-LAWRENCE-LAWRENCE-GALLIA-MASON-CABELL-PUTNAM-WAYNE-
311 PM EDT THU JUN 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
LAWRENCE...SOUTHEASTERN CARTER...BOYD...SOUTHEASTERN LAWRENCE...
SOUTHEASTERN GALLIA...NORTHWESTERN PUTNAM...SOUTHERN MASON...
NORTHWESTERN WAYNE AND CENTRAL CABELL COUNTIES...

AT 310 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF GALLIPOLIS TO 8 MILES NORTH OF
PROCTORVILLE TO DENTON...AND MOVING EAST AT 30 MPH.

SMALL HAIL AND HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...ASHLAND...GRAYSON...CHESAPEAKE...PROCTORVILLE...CANNONSBURG...
BARBOURSVILLE...KENOVA...CATLETTSBURG...CEREDO...BUFFALO...RUSH...DURBIN...
PRINCESS...DENTON...CENTERVILLE...COALTON...BURNAUGH...SOUTH POINT AND
BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 179 AND 191.
 INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 22.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES...AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3827 8302 3855 8249 3880 8219 3867 8184
      3815 8266
TIME...MOT...LOC 1910Z 253DEG 28KT 3875 8210 3855 8234 3827 8288

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:03 PM EDTSpecial Weather StatementRLXJackson, Mason, Wirt, Wood72 min
Jun 2, 3:11 PM EDTSpecial Weather StatementRLXCabell94 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.